Follow
Share

We cannot stop the medication without her getting hallucinations. Darkanisa gives her a great deal of saliva and she is feeling a tickling in her throat which leads to her cough then panicks and starts to Choke. We have modified her diet to puréed food but I have to keep a monitor on all night because she does do it in her sleep as well. What do you do for someone who is choking? How do you help. Please any experiences. Please share. Thank you

This question has been closed for answers. Ask a New Question.
AgingCareEditor. Thank you so very much. This is overwhelming. I will check with her psychiatrist. They all insist on seeing her personally but mom cannot travel due to her low blood pressure. Maybe she will agree to skype. Thank you again.
Helpful Answer (0)
Report

Hi Bonniepages,

It sounds like you are referring to dysphagia, or difficulty swallowing, which is a common problem for many patients with Alzheimer's and other forms of dementia (especially in the later stages). It is very important to keep an eye on this since dysphagia often gets worse. In addition to increasing the risk of choking, it can also lead to aspiration of foreign materials like food particles into the lungs and cause pneumonia. I know it is heartbreaking to watch a loved one struggle to eat, drink and breathe, but you are definitely on the right track with opting for pureed foods and monitoring her during the night. You might be able to find some more helpful tips and information in the article below.

Dysphagia: How to Help a Loved One Eat and Drink Safely
https://www.agingcare.com/articles/dysphagia-how-to-help-a-loved-one-eat-and-drink-safely-187010.htm

Additionally, I agree with jeannegibbs about checking with the doctor. A few popular anti-psychotic drugs that are used to treat dementia-related hallucinations like aripiprazole (Abilify), haloperidol (Haldol) and risperidone (Risperdal) do list drooling or excess saliva as side effects. Coupled with a weakened ability to swallow, an annoyance like excess saliva can be potentially dangerous. Your mom's physician should be able to weigh the pros and cons of her medication and hopefully find a better option that will give her (and you) some relief from the hallucinations and the choking.

Best of luck to you and your mother, Bonnie.
Helpful Answer (0)
Report

Jeannegibbs. Thank you so much. My moms name is Jeanne as well.
Helpful Answer (0)
Report

Many of us are familiar with this medication musical chairs. It can be SO hard to get the right combination for an individual.

Is the doctor sure the excess saliva is caused by the drug? If so, is he/she willing to try a different drug for the hallucinations? Maybe a different drug would not have that side effect.

Excessive saliva production can happen in dementia without any drugs. Toward the last stage my husband needed a little "spittoon" to handle it. His hospice nurse brought him a patch for behind his ear and that helped a great deal. I think it was just a patch travelers use to prevent sea-sickness. She was taking advantage of its side effect of dry mouth. Although this is just an over-the-counter med, I'd strongly advise you to talk it over with Mom's doctor before trying it.

My mom, in a nursing home, drools a lot. I asked the nurse there about trying a patch. She said the drooling is just "cosmetic" -- it isn't nice to look at but it doesn't really both Mom so they'd prefer not to treat it. Makes sense.

But your mom is bothered by this, so I hope you can work with her doctor to get something changed.

Since lots of people face this, please let us know what you try and what works. We learn from each other.
Helpful Answer (1)
Report

This question has been closed for answers. Ask a New Question.
Subscribe to
Our Newsletter